Positive Linnik and Discrete Linnik Distributions

  • Gerd Christoph
  • Karina Schreiber
Part of the Statistics for Industry and Technology book series (SIT)


In this chapter, (continuous) positive Linnik and (nonnegative integer valued) discrete Linnik random variables are discussed. Rates of convergence and first terms of both the Edgeworth expansions and the expansions in the exponent of the distribution functions of certain sums of such random variables with nonnegative strictly stable as well as discrete stable limit laws are considered.

Keywords and phrases

Positive Linnik and discrete Linnik distributions discrete self-decomposability discrete stability rates of convergence Edgeworth expansions expansions in the exponent with discrete stable limit law 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aleskeviciene, A. K. and Statulevicius, V. A. (1995). Asymptotic expansions in the approximation by the Poisson law Lith. Math. J. 35, 309–329.MathSciNetMATHGoogle Scholar
  2. 2.
    Barbour, A. D., Holst, L. and Janson, S. (1992). Poisson Approximation Oxford: Clarendon Press.MATHGoogle Scholar
  3. 3.
    Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation Cambridge: Cambridge University Press.MATHGoogle Scholar
  4. 4.
    Bondesson, L., Kristiansen, G. K. and Steutel, F. W. (1996). Infinite divisibility of random variables and their integer Parts Statistics Probability Letters, 28 271–278.MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Cekanavicius, V. (1997). Asymptotic expansion in the exponent: a compound Poisson approach Advances in Applied Probability, 29 374–387.MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Christoph, G. and Schreiber, K. (1998a). Discrete stable random variables Statistics Probability Letters, 37 243–247.MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Christoph, G. and Schreiber, K. (1998b). The generalized discrete Linnik distributions, In Advances in Stochastic Models for Reliability Quality and Safety (Eds., W. Kahle et al.), pp. 3–18, Boston: Birkhäuser.CrossRefGoogle Scholar
  8. 8.
    Christoph, G. and Schreiber, K. (1998c). Rates of convergence to stable and discrete stable laws, In Proceedings of 7th Vilnius Conference on Probability Theory and Mathematical Statistics and 22nd European Meeting of Statisticians (Eds., B. Grigelionis et al.), Vilnius 1998, Amsterdam: VSP Publishers, Preprint Nr. 36/1998 DePartment of Mathematics, Otto-vonGuericke University Magdeburg (submitted).Google Scholar
  9. 9.
    Christoph, G. and Schreiber, K. (1998d). Shifted and scaled Sibuya distributions and discrete self-decomposability, Preprint Nr. 24/1998, DePartment of Mathematics, Otto-von-Guericke University Magdeburg (submitted)Google Scholar
  10. 10.
    Christoph, G. and Wolf, W. (1993). Convergence Theorems with a Stable Limit Law Math. Research, 70 Berlin: Akademie-Verlag.Google Scholar
  11. 11.
    Devroye, L. (1990). A note on Linnik’s distribution Statistics Probability Letters, 9 305–306.MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Devroye, L. (1993). A triptych of discrete distributions related to the stable law Statistics Probability Letters, 18349–351.MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Feller, W. (1971). An Introduction to Probability Theory and its Applications Vol. 2, New York: John Wiley & Sons.Google Scholar
  14. 14.
    Fish, M. and Varadarajan, V. S. (1963). A condition for absolute continuity of infinitely divisible distribution functions Z. Wahrscheinlichkeitstheorie verw. Gebiete, 1 335–339.CrossRefGoogle Scholar
  15. 15.
    Franken, P. (1964). Approximation der Verteilungen von Summen unabhängiger nichtnegativ ganzzahliger Zufallsgrößen durch Poissonsche Verteilungen Math. Nachr. 27, 303–340.MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    van Harn, K., Steutel, F. W. and Vervaat, W. (1982). Self-Decomposable discrete distributions and branching processes Z. Wahrscheinlichkeitstheorie verw. Gebiete, 61 97–118.MATHCrossRefGoogle Scholar
  17. 17.
    Jayakumar, K. and Pillai, R. N. (1995). Discrete Mittag-Leffler distribution Statistics Probability Letters, 23 271–274.MathSciNetMATHGoogle Scholar
  18. 18.
    LeCam, L. (1960). An approximation theorem for Poisson binomial distribution Pacific Journal of Mathematics, 10 1181–1197.MathSciNetCrossRefGoogle Scholar
  19. 19.
    Linnik, Yu. V. (1963). Linear forms and statistical criteria I,II Select. Translat. Math. Statist. Prob. 3 1–90. Transl. from Ukr. Mat. Zh, 5 (1953), 207–243 and 247–290.MathSciNetGoogle Scholar
  20. 20.
    Loéve, M. (1977). Probability Theory Vol.1Fourth edition, Berlin: Springer-Verlag.Google Scholar
  21. 21.
    Lorz, U. and Heinrich, L. (1991). Normal and Poisson approximation of infinitely divisible distribution functions Statistics, 22 627–649.MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Pakes, A. G. (1995). Characterization of discrete laws via mixed sums and Markov branching processes Stochastic Processes and their Applications, 55 285–300.Google Scholar
  23. 23.
    Pillai, R. N. (1990). On Mittag—Leffler functions and related distributions Annals of the Institute of Statistical Mathematics, 42 157–161.MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Steutel, F. W. and van Harn, K. (1979). Discrete analogues of self-decomposability and stability Annals of Probability, 7 893–899.MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Vellaisamy, P. and Chaudhuri, B. (1996). Poisson and compound Poisson approximations for random sums of random variables Journal of Applied Probability, 33 127–137.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2001

Authors and Affiliations

  • Gerd Christoph
    • 1
  • Karina Schreiber
    • 1
  1. 1.Otto-von-Guericke-Universität MagdeburgMagdeburgGermany

Personalised recommendations